Alert archive / Wisconsin / River Flood Warnings in 2008

River Flood Warning 1, NWS Twin Cities, MN

April 8, 2008Buffalo County, Pepin County, Wisconsin

NWS Twin Cities, MN issued this river flood warning at Apr 8, 2008, 9:24 AM CDT for Buffalo County, Pepin County, Wisconsin. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2008, 9:24 AM CDT (14:24 UTC)
Expired
Apr 10, 2008, 2:03 PM CDT
In force
53 hr
Issued by
NWS Twin Cities, MN
Flood severity
Minor

Counties Buffalo County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chippewa River (WI) at Durand (DURW3).

Action stage
12 ft
Minor stage
13 ft
Moderate stage
15.5 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05369500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KMPX 081424
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 AM CDT TUE APR 08 2008

...THE NATIONAL WEATHER SERVICE IN CHANHASSEN HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN WISCONSIN... 

  CHIPPEWA RIVER AT DURAND AFFECTING BUFFALO AND PEPIN COUNTIES


.SNOWMELT AND RUNOFF FROM RAINFALL OVER THE WEEKEND HAS CAUSED THE
CHIPPEWA RIVER TO RISE TO FLOOD STAGE AT DURAND.  SNOWMELT NORTH OF
CHIPPEWA FALLS CONTINUES AND RAIN OR SNOW IS FORECAST OVER THE NEXT
SEVERAL DAYS.  HEAVY RAINS AND A RAPID SNOWMELT COULD CAUSE RIVER 
LEVELS TO RISE EVEN HIGHER THAN PREDICTED.  THE NATIONAL WEATHER 
SERVICE WILL MONITOR THIS DEVELOPING SITUATION AND ISSUE FOLLOWUP 
STATEMENTS AS CONDITIONS OR FORECASTS CHANGE.

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

WIC011-091-090424-
/O.NEW.KMPX.FL.W.0001.080408T1424Z-080414T0900Z/
/DURW3.1.ER.080408T1236Z.080410T0000Z.080413T1500Z.NO/
924 AM CDT TUE APR 08 2008

THE NATIONAL WEATHER SERVICE IN CHANHASSEN HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CHIPPEWA RIVER AT DURAND.
* UNTIL LATE SUNDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:00 AM TUESDAY THE STAGE WAS 11.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 12.2 FEET BY 
  WEDNESDAY EVENING. 
* IMPACT...AT 11.0 FEET...THE BASEMENTS OF WAREHOUSES ALONG THE RIVER 
  BEGIN TO FLOOD.

$$
5 follow-up statements
000 
WGUS83 KMPX 090216
FLSMPX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
916 PM CDT TUE APR 08 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WISCONSIN...
 
  CHIPPEWA RIVER AT DURAND AFFECTING BUFFALO AND PEPIN COUNTIES

.OVERVIEW
.SNOWMELT AND RUNOFF FROM RAINFALL OVER THE WEEKEND HAS CAUSED THE
CHIPPEWA RIVER TO RISE TO FLOOD STAGE AT DURAND.  SNOWMELT NORTH OF
CHIPPEWA FALLS CONTINUES AND RAIN OR SNOW IS FORECAST OVER THE NEXT
SEVERAL DAYS.  HEAVY RAINS AND A RAPID SNOWMELT COULD CAUSE RIVER 
LEVELS TO RISE EVEN HIGHER THAN PREDICTED.  THE NATIONAL WEATHER 
SERVICE WILL MONITOR THIS DEVELOPING SITUATION AND ISSUE FOLLOWUP 
STATEMENTS AS CONDITIONS OR FORECASTS CHANGE.

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

WIC011-091-091616-
/O.EXT.KMPX.FL.W.0001.000000T0000Z-080414T1200Z/
/DURW3.1.ER.080408T1236Z.080410T0000Z.080413T1800Z.NO/
916 PM CDT TUE APR 08 2008

...FLOOD WARNING EXTENDED UNTIL MONDAY MORNING...THE FLOOD WARNING 
CONTINUES FOR
  THE CHIPPEWA RIVER AT DURAND.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:00 PM TUESDAY THE STAGE WAS 11.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 12.2 FEET BY 
  TOMORROW EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE SUNDAY 
  EARLY AFTERNOON.
* IMPACT...AT 11.0 FEET...THE BASEMENTS OF WAREHOUSES ALONG THE RIVER 
  BEGIN TO FLOOD.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 12.9 FEET
  ON MAR 31 2004.

$$
000 
WGUS83 KMPX 090233
FLSMPX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 PM CDT TUE APR 08 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WISCONSIN..
  CHIPPEWA RIVER AT DURAND AFFECTING BUFFALO AND PEPIN COUNTIES 

.OVERVIEW
.SNOWMELT AND RUNOFF FROM RAINFALL OVER THE WEEKEND HAS CAUSED THE
CHIPPEWA RIVER TO RISE TO FLOOD STAGE AT DURAND.  SNOWMELT NORTH OF
CHIPPEWA FALLS CONTINUES AND RAIN OR SNOW IS FORECAST OVER THE NEXT
SEVERAL DAYS.  HEAVY RAINS AND A RAPID SNOWMELT COULD CAUSE RIVER 
LEVELS TO RISE EVEN HIGHER THAN PREDICTED.  THE NATIONAL WEATHER 
SERVICE WILL MONITOR THIS DEVELOPING SITUATION AND ISSUE FOLLOWUP 
STATEMENTS AS CONDITIONS OR FORECASTS CHANGE.

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

WIC011-091-091633-
/O.CON.KMPX.FL.W.0001.000000T0000Z-080414T1200Z/
/DURW3.1.ER.080408T1236Z.080410T0000Z.080413T1800Z.NO/
933 PM CDT TUE APR 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHIPPEWA RIVER AT DURAND.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:00 PM TUESDAY THE STAGE WAS 11.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 12.2 FEET BY 
  TOMORROW EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE SUNDAY 
  EARLY AFTERNOON.
* IMPACT...AT 11.0 FEET...THE BASEMENTS OF WAREHOUSES ALONG THE RIVER 
  BEGIN TO FLOOD.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 12.9 FEET
  ON MAR 31 2004.

$$
000 
WGUS83 KMPX 091437
FLSMPX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 AM CDT WED APR 09 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WISCONSIN...

  CHIPPEWA RIVER AT DURAND AFFECTING BUFFALO AND PEPIN COUNTIES 

.THE CHIPPEWA RIVER AT DURAND WILL RISE ANOTHER HALF FOOT TODAY
BEFORE BEGINNING A SLOW FALL INTO THE WEEKEND.  A STORM SYSTEM
FORMING OVER THE SOUTHERN PLAINS WILL MOVE NORTHEASTWARD IN THE NEXT
48 HOURS BRINGING RAIN AND SNOW TO THE CHIPPEWA RIVER BASIN. 
PERSONS WITH INTERESTS ALONG THE CHIPPEWA RIVER SHOULD BE AWARE THAT
THE RIVER MAY RISE EVEN HIGHER THAN FORECAST IF THE RAINFALL IS
HEAVIER THAN EXPECTED AT THIS TIME.

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

WIC011-091-100437-
/O.CON.KMPX.FL.W.0001.000000T0000Z-080414T1200Z/
/DURW3.1.ER.080408T1236Z.080410T0000Z.080413T1800Z.NO/
937 AM CDT WED APR 09 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHIPPEWA RIVER AT DURAND.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:00 AM WEDNESDAY THE STAGE WAS 11.9 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 12.2 FEET BY THIS
  EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE SUNDAY EARLY 
  AFTERNOON.
* IMPACT...AT 11.0 FEET...THE BASEMENTS OF WAREHOUSES ALONG THE RIVER 
  BEGIN TO FLOOD.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 12.9
  FEET ON MAR 31 2004.

$$
000 
WGUS83 KMPX 100151
FLSMPX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
851 PM CDT WED APR 09 2008

...A FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN 
WISCONSIN...

  CHIPPEWA RIVER AT DURAND AFFECTING BUFFALO AND PEPIN COUNTIES 

.THE CHIPPEWA RIVER AT DURAND WILL REMAIN JUST ABOVE 12 FEET INTO  
FRIDAY BEFORE IT IS FORECAST TO BEGIN A SLOW FALL THROUGH THE
WEEKEND. HOWEVER...A STORM SYSTEM MOVING NORTHEAST FROM THE SOUTHERN 
PLAINS WILL BRING RAIN AND SNOW TO THE CHIPPEWA RIVER BASIN BEGINNING
THURSDAY AFTERNOON AND CONTINUING INTO SATURDAY. PERSONS WITH INTERESTS
ALONG THE CHIPPEWA RIVER SHOULD BE AWARE THAT THE RIVER MAY NOT FALL 
AS FAST AS FORECAST OR PERHAPS EVEN RISE HIGHER THAN FORECAST IF THE
RAINFALL IS HEAVIER THAN EXPECTED AT THIS TIME.

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

WIC011-091-101551-
/O.CON.KMPX.FL.W.0001.000000T0000Z-080414T1200Z/
/DURW3.1.ER.080408T1236Z.080410T0600Z.080413T1800Z.NO/
851 PM CDT WED APR 09 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHIPPEWA RIVER AT DURAND.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:00 PM WEDNESDAY THE STAGE WAS 12.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* IMPACT...AT 11.0 FEET...THE BASEMENTS OF WAREHOUSES ALONG THE RIVER 
  BEGIN TO FLOOD.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 12.9 FEET
  ON MAR 31 2004.

$$

RAH
000 
WGUS83 KMPX 101903
FLSMPX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 PM CDT THU APR 10 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
WISCONSIN...
 
  CHIPPEWA RIVER AT DURAND AFFECTING BUFFALO AND PEPIN COUNTIES
.OVERVIEW

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

WIC011-091-101933-
/O.CAN.KMPX.FL.W.0001.000000T0000Z-080414T1200Z/
/DURW3.N.ER.080408T1236Z.000000T0000Z.000000T0000Z.NO/
203 PM CDT THU APR 10 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE CHIPPEWA RIVER AT DURAND.
* AT  1:00 PM THURSDAY THE STAGE WAS 11.8 FEET. 
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 11.9 FEET.  THE 
  RIVER WILL FALL TO 11.5 FEET BY TOMORROW MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Apr 8, 6:45 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 8, 6:45 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 AM CDT TUE APR 8 2008

.DISCUSSION...
FORECAST CONCERN NEAR TERM...MODELS HANDLING OF NEXT SHORT WAVE
LIFTING ACROSS SOUTHEAST MN/WI DURING THE SHORT TERM PERIOD.
APPEARS MODELS COMING IN SOME SORT OF AGREEMENT TO FORECAST
PRECIPITATION ACROSS EASTERN CWA...BEGINNING LATE THIS AFTERNOON
AND OVERNIGHT. 03Z SREF TRENDING MORE TO A NAM WRF SOLUTION...AS
FAR AS BEST ISENTROPIC LIFT AND 600MB FULL WIND FRONTOGENESIS
LIMITED TO SOUTHEAST MN INTO WC WI. WILL HOLD ONTO CHANCE POPS IN
THE FAR EC MN FOR TODAY AND EVENING FOR NOW...AS GFS HAS STRONG
JET DYNAMICS POSITIONED OVER EASTERN MN BY 00Z.
OTHERWISE...ABUNDANT CLOUDS/LOW LEVEL MOISTURE REMAINS OVER THE
EASTERN CWA AND HIGH CLOUDS COMING IN FAST. WILL SEE ONLY LIMITED
SUNSHINE AND SHOULD HOLD DOWN TEMPERATURES. QUESTION IS HOW
MUCH...AND WHEN LIGHT PRECIPITATION MOVES IN...WHAT TYPE WILL IT
BE. COULD SEE JUST SNOW OVER WC WI BY EVENING. WILL HAVE TO KEEP
SHORT PERIOD IN THE EVENING OF A MIX WITH CHANGING TO WET SNOW.
SOME ACCUMULATION POSSIBLE SMALL AREA OF WC WI TONIGHT. SHOULD
REMAIN BELOW ADVISORY CRITERIA HOWEVER.

THEN QUIET WEATHER DAY FRO WED/WED NIGHT AS WEAK HIGH PRESSURE
MOVES THROUGH REGION. NEXT SIGNIFICANT TROUGH TO AFFECT THE AREA
DURING THE DAY THURSDAY...PERHAPS LINGERING THROUGH SATURDAY.
MODEL DIFFERENCES CONTINUE AS TO THERMAL STRUCTURE DEVELOPS OVER
THE AREA DURING THE PERIOD. 00Z ECMWF PULLS MORE WARM AIR INTO THE
SOUTHERN CWA THURSDAY INTO FRIDAY...WHILE GFS KEEPS IT COOL OVER
MOST OF THE CWA. WILL CONTINUE THE HIGH POP/MIX OVER THE REGION
WITH CHANGING TO SNOW FROM WEST TO EAST THROUGH FRIDAY NIGHT.
COULD HAVE SOME SIGNIFICANT SNOWS OVER CWA DURING THIS PERIOD.
STAY TUNED.

&&

.AVIATION.../12Z TAF ISSUANCE/

THIS SET OF TAFS REFLECT THE EXPECTED PATH OF A SURFACE LOW ACROSS
THE MIDDLE MISSISSIPPI VALLEY TO NORTH CENTRAL ILLINOIS WITH THE
BACK EDGE OF THE PRECIPITATION SHIELD LIKELY TO PASS ACROSS
KMSP...KRNH AND KEAU. MIXED PRECIPITATION CAN BE EXPECTED WITH IFR
CONDITIONS THIS EVENING. SOME LIFR CONDITIONS SEEM PLAUSIBLE OVER
WESTERN MN LATER TONIGHT AFTER THE WINDS DROP OFF AND WEEK HIGH
PRESSURE BUILDS IN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Apr 8, 4:18 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 AM CDT TUE APR 8 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
418 AM CDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL MOVE TO THE SOUTHEAST OF THE OUTLOOK AREA LATER
TODAY AND TONIGHT. PRECIPITATION IS EXPECTED TO SPREAD INTO EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATE THIS AFTERNOON
AND OVERNIGHT. A MIX OF RAIN AND SNOW IS EXPECTED INITIALLY BUT
THEN TURN TO ALL SNOW THIS EVENING. SNOW ACCUMULATION OF 1 TO 3
INCHES IS POSSIBLE...ACROSS WEST CENTRAL WISCONSIN...MAINLY EAST
OF A LINE FROM NEAR DURAND TO RICE LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER...MORE SUBSTANTIAL SYSTEM WILL IMPACT THE CENTRAL U.S.
AND WESTERN GREAT LAKES THURSDAY...POSSIBLY LINGERING INTO
SATURDAY. THE DETAILS ARE UNCERTAIN AT THIS TIME...BUT
SIGNIFICANT PRECIPITATION IS POSSIBLE ACROSS THE OUTLOOK AREA
THURSDAY AND FRIDAY...INCLUDING ACCUMULATING SNOW. CHECK BACK FOR
FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

River Flood Warnings in Wisconsin, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.